After a search for his new office, I went for another 3-month appointment with the medical oncologist. Appointments with him are always pleasant. This time I started a speech on how many new side effects I have since last time - especially my feet seeming to break down and age overnight.
He listened to a few complaints, then said: You're doing better than I anticipated.
My whole body hurts and you say I'm doing better?
He repeated the better than anticipated part, and started to tell me about Tamoxifen: "Those first six months. . ." and he frowned, waved his hand like shooing away a loud heckler.
"We call it the schizophrenic medicine." I started to laugh, he started another sentence, I had to laugh some more. Then: Tamoxifen, as you know, acts like estrogen on some parts of the body, not on others. The body gets confused: estrogen? Or not? Then the depression and . . ."
Yes! The depression and craziness in the past months had made me think either I had fallen face-first into dementia, or I was suddenly ten years older.
When I told a friend what he said, she felt he could have given me some clues earlier.
I think he hadn't wanted to suggest any extra side effects that I might start imagining.
The punch line? I'm actually starting to feel a little more energetic at seven-months-plus, and able to organize, do more, decide more. But it does require some coffee.
I wish you health.